Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Dodge City, KS

May 13, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 13, 2018, 10:29 PM CDT for 4 counties in Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 10:29 PM CDT (03:29 UTC)
Expired
May 13, 2018, 11:15 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:05 PM CDTHAIL 14 Sw Antonino, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

208 
WUUS53 KDDC 140329
SVRDDC
KSC051-135-165-195-140415-
/O.NEW.KDDC.SV.W.0057.180514T0329Z-180514T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1029 PM CDT SUN MAY 13 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ness County in west central Kansas...
  Eastern Trego County in west central Kansas...
  Northern Rush County in central Kansas...
  Ellis County in central Kansas...

* Until 1115 PM CDT

* At 1029 PM CDT, a severe thunderstorm was located Southwest of 
  Antonio, moving northeast at 35 mph. This warning will replace the 
  expiring warning. 

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Liebenthal,
  Emmeram, Yocemento, Munjor, Loretta, Riga, Pfeifer, Toulon and
  Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9904 3870 9903 3865 9903 3862 9960
      3873 9973 3913 9963 3913 9904
TIME...MOT...LOC 0329Z 218DEG 25KT 3875 9947 

HAIL...2.00IN
WIND...60MPH
 
$$

Reynolds
1 follow-up statement
332 
WWUS53 KDDC 140357
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1057 PM CDT SUN MAY 13 2018

KSC135-165-195-140406-
/O.CAN.KDDC.SV.W.0057.000000T0000Z-180514T0415Z/
Ness KS-Trego KS-Rush KS-
1057 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS...EASTERN
TREGO AND NORTHERN RUSH COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3870 9904 3870 9959 3913 9959 3913 9904
TIME...MOT...LOC 0356Z 221DEG 17KT 3876 9943 

$$

KSC051-140415-
/O.CON.KDDC.SV.W.0057.000000T0000Z-180514T0415Z/
Ellis KS-
1057 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR ELLIS COUNTY...

At 1056 PM CDT, a severe thunderstorm was located near Antonino,
moving northeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
Yocemento, Pfeifer, Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 9904 3870 9959 3913 9959 3913 9904
TIME...MOT...LOC 0356Z 221DEG 17KT 3876 9943 

HAIL...2.00IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:30 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 13, 5:30 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Sun May 13 2018

...Updated Aviation...

.SHORT TERM...(This afternoon through Monday)
Issued at 1205 PM CDT Sun May 13 2018

Complicated scenario through Monday with plenty to consider.
Fog continues to lift into a stratus deck across much of SW KS, a
progress that will continue to unfold into the afternoon. A
thermally well defined stationary frontal boundary continues to
reside across the SE CWA. From here southward through the warm
sector, atmosphere is destabilizing strongly with CAPE exceeding
3000 J/kg. Impressive elevated mixed layer (as evident on 12z DDC
sounding) is contributing to this destabilization, as well as
improved moisture compared to previous days (surface dewpoints low
to mid 60s Medicine Lodge southward). High confidence that
convection will erupt along the convergence axis/frontal zone and
southward along the dryline into the eastern TX panhandle. Storms
will move NE and impact areas roughly east of US 283 this
evening. We have increased pop grids for this expected scenario,
with at least low grade severe likely (hail to quarters, winds to
60 mph). Higher end severe potential (hail 2"+/tornadoes) will all
come down to storm morphology by the 5-7 pm time frame. If storms
have already congealed into a forward-propagating MCS/complex by
then, damaging winds will be the primary threat, as the storms
move east and impact the eastern CWA. If storms can remain more
discrete (a big if, since bulk shear is still marginal to support
sustained supercells) as we approach sunset, then the tornado
threat would increase. 12z NAM is showing very strong 0-1 km EHI
for whatever convection remains after 7 pm, but the tornado risk
will only be realized if embedded supercells can maintain
themselves and avoid destructive interference. Since the CAPE is
strong, but the shear is modest, we won't really know until we get
there. The strong stationary boundary may contribute to locally
generated vorticity, another variable to consider. Finally, with
weak flow aloft and training cells, the threat of flash flooding
will have to be monitored across the eastern zones through this
evening.

All thunderstorms will move east of SW KS by 1-2 AM Monday. Post-
thunderstorm E/SE flow will be moisture rich (dewpoints 60-65)
which will facilitate widespread stratus and/or fog formation
through Monday morning. Very poor radiational cooling tonight,
with most locations holding in the 60s through sunrise.
Temperatures are a wildcard on Monday, completely dependent on
stratus evolution and persistence. NAM solutions suggest drizzle
may continue all day (especially north of K-96) with temperatures
flat lining across the northern zones. Major temperature gradient
and forecast bust potential is noted for Monday afternoon. Could
easily see 50s along I-70 Monday afternoon, while Medicine Lodge
is in the 90s. NAM shows the next round of strong/severe
convection developing in/near Barber county at peak heating Monday
afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 152 PM CDT Sun May 13 2018

The long term forecast is one of a different character than we have
been accustomed to seeing lately. The most obvious encouraging
aspect is there will be chances of showers and thunderstorms
virtually every day through the period, as shown by both 12z ECMWF
and 12z MEX guidance. These pops are a function of numerous weak
shortwaves, embedded in relatively weak W/SW flow aloft, that will
interact with varying amounts of moisture and instability. Broad
upper troughing over/near the Great Basin will keep this synoptic
setup going through at least Friday. Moisture is expected to remain
available from the Gulf of Mexico, along with dryline maintenance,
but the overall kinematics/flow/shear continue to look mediocre most
of the time. As such, only expecting occasionally marginally severe
storms (as opposed to higher end severe outbreaks that are more
consistent with May in Kansas). While all of the rain chances in the
forecast look exciting, remember what thunderstorms are, and what 30-
40% rain coverage means. Convection is hit and miss by its very
nature, and drought relief will continue to be spotty. Still, it is
a pattern change in the right direction. Temperatures will change
little day-to-day in this stagnant regime, with no airmass changes
and moisture hindering radiational cooling.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM CDT Sun May 13 2018

Complicated TAF issuance with convection, stratus and fog all
impacting aviation operations at HYS, DDC and GCK. Convection and
stratus are expected to avoid LBL, with VFR continuing at that
terminal. In the short term, strong to severe thunderstorms SE of
DDC through about 03z. Various models including NAM also develop
convection near HYS and included VCTS/CB for this. After 09z Mon,
frontal boundary will sag back southward with north winds of
10-20 kts and expanding stratus. Highest confidence of IFR cigs is
at HYS/GCK through Monday morning. Also included stratus at DDC,
although uncertainty is higher here. With a moist boundary layer
behind the boundary, areas of reduced vis in BR/FG is likely
through Monday morning (again with the exception of LBL).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  83  58  79 /  60  20  40  20
GCK  58  78  55  77 /  10  10  30  10
EHA  56  80  55  77 /  10  10  20  30
LBL  62  81  57  78 /  20  20  30  30
HYS  58  77  57  78 /  40  20  30  10
P28  68  92  63  83 /  60  20  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 13, 4:45 AM CDT, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
445 AM CDT Sun May 13 2018

KSZ030-031-043>046-061>066-074>081-084>090-140945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
445 AM CDT Sun May 13 2018 /345 AM MDT Sun May 13 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Widespread fog restricting visibility to 1/2 mile will develop
early this morning and persist through mid morning. Locally dense
fog may restrict visibility even lower from around Dodge City to
Garden City and Johnson City.

Significant fire weather may develop around Elkhart Johnson and
Liberal after 3 pm. Open burning is not recommended.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

A slight risk exists for severe storms producing damaging winds
and 2 inch hail Monday afternoon, mainly along and east of
Highway 183 corridor. Additional thunderstorms chances exist
through the week, with generally low confidence on timing and
location.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 13, 8:30 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             2 NNW HAYS              38.90N 99.33W
05/13/2018  E1.00 INCH       ELLIS              KS   PUBLIC

            REPORTED AT AUTUMN LANE HAYS, KS.

&&

RML
Local storm report, May 13, 8:55 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             4 W LORETTA             38.66N 99.25W
05/13/2018  E0.25 INCH       RUSH               KS   PUBLIC

            PEA SIZED HAIL AND POSSIBLE WALL CLOUD
            REPORTED BY FIRE CHIEF MATT MCCUNE.

0830 PM     HAIL             4 N HAYS                38.93N 99.32W
05/13/2018  E1.00 INCH       ELLIS              KS   PUBLIC

            DERRICK UNREID STORM CHASER.

&&
Local storm report, May 13, 9:15 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             6 S ROZEL               38.10N 99.39W
05/13/2018  E1.00 INCH       PAWNEE             KS   PUBLIC

            QUARTER SIZE.

0900 PM     HAIL             8 W GARFIELD            38.06N 99.38W
05/13/2018  E1.50 INCH       EDWARDS            KS   PUBLIC

            PING PONG SIZE.

&&
Local storm report, May 13, 9:28 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             3 SE MCCRACKEN          38.59N 99.57W
05/13/2018  E2.00 INCH       RUSH               KS   PUBLIC

            ESTIMATED 2 INCH REPORTED FROM KODY IN
            MCCRACKEN THROUGH KWCH.

&&

RML
Local storm report, May 13, 10:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST 1 W WELLSFORD           37.62N 99.06W
05/13/2018  M50 MPH          KIOWA              KS   MESONET

            MESONET STATION UP430, 1 W WELLSFORD.

&&

RML
Local storm report, May 13, 10:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             5 WNW HARGRAVE          38.58N 99.52W
05/13/2018  E1.75 INCH       RUSH               KS   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED A FEW MILES EAST
            ON THE MCCRACKEN BLACKTOP.

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee24 min
May 13, 7:09 PM CDTSevere Thunderstorm WarningDDCClark, Ford14 min
May 13, 7:14 PM CDTSevere Thunderstorm WarningDDCClark, Meade46 min
May 13, 7:21 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush, Trego54 min
May 13, 7:33 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade26 min
May 13, 7:35 PM CDTSevere Thunderstorm WarningDDCNess, Trego38 min
May 13, 8:05 PM CDTSevere Thunderstorm WarningDDCClark, Comanche55 min
May 13, 8:09 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego51 min
May 13, 8:23 PM CDTSevere Thunderstorm WarningDDCEllis52 min
May 13, 8:26 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa49 min
May 13, 8:33 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee44 min
May 13, 8:56 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush39 min
May 13, 8:59 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego46 min
May 13, 9:02 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt43 min
May 13, 9:05 PM CDTFlash Flood WarningDDCNess, Rush6 hr
May 13, 9:42 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego48 min
May 13, 11:18 PM CDTSevere Thunderstorm WarningDDCEllis27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.